Texas, 2008Flood in Texas, September 15 to 30, 2008
September 15 to 30, 2008 · NWS EWX · 1 event in 1 county or zone
Water releases from an upstream reservoir on the Rio Grande caused flooding in Val Verde County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.0 million
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Water releases from an upstream reservoir on the Rio Grande caused flooding in Val Verde County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Sep 15, 11:39 AM CST, 2 hours 2 minutes earlier.
Area forecast discussion, Sep 15, 11:39 AM CST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1239 PM CDT MON SEP 15 2008
.AVIATION...
VFR CEILINGS ABOVE 10THSD FT WILL HOLD THROUGH THE PERIOD. GUSTY
NORTH WINDS WILL SUBSIDE BY SUNSET AND HOLD ARND 5 TO 10 KTS
OVERNIGHT. AFTER 14Z WINDS WILL RETURN TO 10-15 KT WITH OCCASIONAL GUSTS
TO 20 KTS.
&&
.PREV DISCUSSION... /ISSUED 1028 AM CDT MON SEP 15 2008/
DISCUSSION...
QUICK UPDATE WAS MADE TO INCREASE THE N-NELY WINDS OVER THE CWA...CLOUD
COVER IN THE WEST AND CENTRAL...AND LOWER TEMPS IN THE WEST DUE TO
THE INCREASED CLOUD COVER. OTHERWISE CLOUDS AND LIGHT SPRINKLES
WILL CONTINUE OVER THE RIO GRANDE PLAINS THIS AFTERNOON WHERE
ISENTROPIC LIFT IS OCCURRING ABOVE THE FRONTAL BOUNDARY.
PREV DISCUSSION... /ISSUED 630 AM CDT MON SEP 15 2008/
AVIATION...
ALL TERMINALS WILL BE VFR CATEGORY FOR THE NEXT 24 HOURS. WINDS
WILL INCREASE THIS MORNING TO AROUND 15 KTS OUT OF THE NORTH.
THEY SHOULD LIGHTEN THIS EVENING AROUND SUNSET.
PREV DISCUSSION... /ISSUED 444 AM CDT MON SEP 15 2008/
DISCUSSION...
AIRMASS ACROSS SOUTH CENTRAL TEXAS CONTINUES TO DRY IN THE LOWER
LEVELS ON NORTHEASTERLY FLOW WHILE SOME UPPER LEVEL MOISTURE
LINGERS IN A SOUTHWESTERLY FLOW ALOFT. RADARS SHOW SOME SHOWERS
OVER MEXICO JUST SOUTHWEST OF THE AREA WITH ISOLATED SPRINKLES
OVER THE EDWARDS PLATEAU. HAVE GONE SLIGHTLY LOWER THAN MAV POPS
FOR TODAY DUE TO DECREASING MOISTURE ON PWS LOWERING TO 1 TO 1.5
INCH RANGE WITH ONLY LOW CHANCE POPS ALONG THE RIO GRANDE DUE TO
WEAK CONVERGENCE AND INSTABILITY THERE. DRIER MID LEVEL AIR
FILTERS INTO THE AREA TONIGHT ON NORTHERLY FLOW LOWERING PWS INTO
THE .7 TO 1.2 INCH RANGE. HAVE NOT GONE WITH MAV POPS, KEEPING
ONLY SILENT 10 POPS ALONG THE RIO GRANDE FOR POSSIBLE SPRINKLES.
FOR TUESDAY THROUGH FRIDAY, FLOW ALOFT TURNS WESTERLY FURTHER
DRYING THE AIRMASS WITH PWS OF .5 TO 1.1 INCHES LEADING TO NO
POPS. NEXT WEEKEND, AN UPPER TROUGH MOVES INTO THE GREAT BASIN
LEADING TO INCREASING MOISTURE WITH PWS SLOWLY RISING TO .8 TO 1.4
INCHES ON A WEAK RETURN FLOW FROM THE GULF OF MEXICO. HAVE GONE
ONLY WITH SILENT 10 POPS FOR THE AREAS NEAREST THE COASTAL PLAINS
FOR THE SEABREEZE. HAVE GONE SLIGHTLY ABOVE MAV HIGHS FOR TODAY
DUE THINNING CIRRUS AND GENERALLY NEAR MAV/MEX TEMPERATURES FOR
THE REMAINDER OF THE FORECAST. SOME LOW TEMPERATURE RECORDS FOR
THE 16TH (TUESDAY) AND 17TH (WEDNESDAY) DUE LOW DEWPOINTS AND
LIGHT WINDS. RELATIVE HUMIDITIES WILL FALL INTO THE 20 TO 35
PERCENT EACH AFTERNOON, HOWEVER WINDS WILL BE LESS THAN CRITICAL
LEVELS.
&&
.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY 81 59 83 60 85 / - - - - 0
AUSTIN BERGSTROM INTL AIRPORT 81 55 84 53 85 / - - - - 0
DEL RIO INTL AIRPORT 78 57 83 59 85 / 20 10 - - 0
SAN ANTONIO INTL AIRPORT 80 58 83 59 85 / - - - - 0
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
01/06
Hazardous weather outlook, Sep 15, 4:27 AM CST, 9 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
527 AM CDT MON SEP 15 2008
TXZ171>173-183>194-202>209-217>225-228-161030-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
527 AM CDT MON SEP 15 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.
.DAY ONE...TODAY AND TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Flood, Val Verde
- When
- September 15, 1:41 PM CST to September 30, 11:59 PM CST
- Where
- Val Verde County, 2.76 mi S of Del Rio to 3.45 mi S of Amistad Res East
- Cause
- Planned Dam Release
- Property damage
- $1.0 million
- Reported by
- River/Stream Gage
- Coordinates
- 29.330, -100.900
Water releases from an upstream reservoir in Mexico caused flooding along the Rio Grande in Del Rio. Vega Verde Road and several properties along the road were flooded. Evacutions did occur in order to get residents out of the area as roads became inundated and impassable.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Illinois, September 15 to 19, 2008$8.0 million · 2 events
- Flooding in Indiana, September 15 to 22, 2008$2.0 million · 2 events
- Flood in Michigan, September 15 to 24, 2008$150,000 · 1 event
- Flash Flood in South Carolina, September 15, 2008$30,000 · 1 event
- High Wind in New York, September 15, 2008$22,000 · 50 kt wind · 5 events
- Lightning Strike in Florida, September 15, 20082 injured · 1 event
- Rip Current in Florida, September 15, 20081 event
- Damaging Wind in Alabama, September 15, 200850 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 136498.